Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Rapid City, SD

June 21, 2007Custer County, Pennington County, South Dakota; Weston County, Wyoming

NWS Rapid City, SD issued this flash flood warning at Jun 21, 2007, 4:09 PM MDT for Custer County, Pennington County, South Dakota; Weston County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2007, 4:09 PM MDT (22:09 UTC)
Expired
Jun 21, 2007, 7:15 PM MDT
In force
3 hr
Issued by
NWS Rapid City, SD
Area
Whole counties

Counties Custer County, SD, Pennington County, SD, Weston County, WY

The radar

The Rapid City radar (KUDX), 70 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:00 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 21, 3:00 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT THU JUN 21 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES BROAD AREA OF HIGH
PRESSURE FROM THE GREAT LAKES INTO THE MIDWEST...WHILE LOW REMAINS
OVER SOUTHWEST NEBRASKA INTO NORTHEAST COLORADO WITH TROF
STRETCHING TO THE NORTH. WATER VAPOR ANALYSIS PLACES BROAD RIDGE
OVER THE REGION WITH COMPACT WAVE PUSHING INTO THE DAKOTAS FROM
SOUTHEAST MONTANA INTO EASTERN WYOMING. FOR THE REST OF TODAY INTO
THIS EVENING...SHORT TERM GUIDANCE CONTINUES TO ERODE THE CAP OVER
THE AREA WHILE CAPE VALUES OF 3000+ J/KG ARE EXPECTED THROUGH THE
AFTERNOON OVER MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA EDGING
INTO FAR NE WYO. REGIONAL RADARS INDICATE SOME WEAK CONVECTION
STARTING TO DEVELOP OVER PARTS OF SE MONTANA INTO ERN WYOMING WITH
THE APPROACHING WAVE. EXPECT STORMS TO CONTINUE DEVELOPING AS THE
WAVE MOVES EASTERLY THRU THE AFTERNOON INTO THE EVE. WITH THE STRONG
INSTABILITY COMBINED WITH 0-6KM BULK SHEAR AMPLE TO PRODUCE ROTATING
STORMS...EXPECT THAT ANY STORMS THAT DO DEVELOP WILL POSE A SEVERE
THREAT...MAINLY LARGE HAIL. OVER FAR SOUTH CENTRAL SOUTH
DAKOTA...0-1KM SHEAR VALUES ARE STRONG ENOUGH ALONG WITH LOW ENOUGH
LCL HEIGHTS TO POSE A MARGINAL TORNADIC THREAT. BY LATE THIS EVENING
CONVECTION SHOULD BE PUSHED INTO CENTRAL SOUTH DAKOTA. FOR
TOMORROW...A MUCH QUIETER DAY IS EXPECTED AS RIDGE REMAINS PARKED
OVER THE AREA BRINGING CONTINUED WARM WEATHER. MODELS INDICATE
MODERATE THETA-E ADVECTION OVER THE BLACK HILLS IN THE AFTERNOON AS
A WEAK UPPER WAVE PASSES THROUGH. WITH THIS...HAVE ADDED A SLIGHT
CHANCE OF THUNDERSTORMS SPREADING SLIGHTLY EASTERLY TOWARDS EVENING.
FOR SATURDAY...HOT WEATHER IS EXPECTED AS THERMAL RIDGE AMPLIFIES
OVER THE REGION. MOST AREAS WILL SEE UPPER 90S WITH SOME AREAS
CRESTING THE CENTURY MARK.

EXTENDED...STRONG THERMAL RIDGE WILL PUSH INTO NRN PLAINS ON
SUNDAY...BRINGING MUCH ABOVE NORMAL TEMPS. SFC LOW WL DVLPG IN
WYOMING SUN AFT AND MAY SEE SOME TSTMS BY SUN EVENING. ON MON
SIMILAR SETUP...ALTHOUGH TEMPS MIGHT BE A FEW DEGREES COOLER AS SFC
LOW NUDGES EWD. NOTHING MORE THAN ISOLD STORMS EXPECTED. SLIGHTLY
COOLER AIR SHOULD THEN FILTER IN FOR MIDDLE OF NEXT WEEK.

&&

.AVIATION...ISOLD MVFR CONDS CAN BE EXPECTED THRU 05Z IN THE VCNTY
OF TSTMS...OTHERWISE VFR CONDS ARE EXPECTED THROUGH THE FCST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 21, 3:00 PM MDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT THU JUN 21 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
300 PM MDT (400 PM CDT) THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA AND MOVE THROUGH THE REMAINDER
OF WESTERN INTO SOUTH CENTRAL SOUTH DAKOTA INTO THE LATE AFTERNOON
AND EVENING HOURS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE OVER NORTHEAST WYOMING ALONG WITH WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA. AT THIS TIME...LARGE HAIL AND DAMAGING
WIND GUSTS ARE THE MAIN THREATS...ESPECIALLY TOWARDS CENTRAL SOUTH
DAKOTA. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...THOUGH THE
GREATEST THREAT FOR THIS WILL BE OVER SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR SEVERE WEATHER WILL RETURN ON SUNDAY AND REMAIN IN
THE FORECAST THROUGH MONDAY. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 21, 3:42 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 N FAITH               45.07N 102.03W
06/21/2007  E1.00 INCH       PERKINS            SD   LAW ENFORCEMENT

&&

LCZEPYHA
Local storm report, Jun 21, 4:05 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             8 W STURGIS             44.41N 103.68W
06/21/2007  E1.00 INCH       LAWRENCE           SD   LAW ENFORCEMENT

&&

LCZEPYHA

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:07 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach53 min
Jun 21, 3:34 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington56 min
Jun 21, 3:43 PM MDTSevere Thunderstorm WarningUNRLawrence31 min
Jun 21, 3:45 PM MDTSevere Thunderstorm WarningUNRMeade47 min
Jun 21, 3:59 PM MDTSevere Thunderstorm WarningUNRPerkins16 min
Jun 21, 4:06 PM MDTSevere Thunderstorm WarningUNRMeade17 min
Jun 21, 4:09 PM MDTSevere Thunderstorm WarningUNRZiebach66 min
Jun 21, 4:21 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington54 min
Jun 21, 4:43 PM MDTSevere Thunderstorm WarningUNRFall River77 min
Jun 21, 5:06 PM MDTSevere Thunderstorm WarningUNRCuster30 min
Jun 21, 5:40 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River65 min
Jun 21, 5:52 PM MDTSevere Thunderstorm WarningUNRFall River49 min
Jun 21, 4:25 PM MDTSevere Thunderstorm WarningUNRWeston65 min
Jun 21, 4:41 PM MDTSevere Thunderstorm WarningUNRWeston64 min

Nearby

Flash Flood Warnings in South Dakota, 2007Flash Flood Warnings in Wyoming, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.